Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Birmingham, AL

February 16, 2001Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 16, 2001, 6:38 PM CST for Autauga County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 16, 2001, 6:38 PM CST (00:38 UTC)
Expired
Feb 16, 2001, 7:15 PM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Autauga County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 170038
SVRBHM
ALC001-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN CENTRAL ALABAMA

* UNTIL 715 PM CST

* AT 635 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF AUTAUGAVILLE TO
  17 MILES SOUTHWEST OF AUTAUGAVILLE...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...PRATTVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS8.

LAT...LON 3253 8702 3241 8679 3245 8640 3271 8636

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:14 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 3:14 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
314 PM CST FRI FEB 16 2001

STORMY TONIGHT WITH MORE SEVERE STORMS...ESPECIALLY EAST AND SOUTH.
RAIN ENDING...TURNING COLDER...THE CLEAFRING BY TOMORROW MORNING.
CHILLY BUT OTHERWISE TRANQUIL FOR THE WEEKEND.

HSV 035/046/024/050/035 +00
BHM 039/048/024/051/036 +00
MGM 042/053/028/057/037 +00

.BHM...NONE.

In the hours before

Local storm report, Feb 16, 2:46 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

233 PM                               AL   1.00 INCH HAIL
02/16/01   TUSCALOOSA

240 PM                               AL   WIND DAMAGE
02/16/01   TUSCALOOSA                     STRUCTURAL DAMAGE IN SR
                                          69/FLAT WOODS COMMUNITY

248 PM     LYNN                      AL   0.75 INCH HAIL
02/16/01   WINSTON                        DIME SIZE HAIL IN THE
                                          COUNTY ROAD 25/LYNN AREA
Special weather statement, Feb 16, 4:21 PM CST, 2 hours 17 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
421 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BLOUNT...CULLMAN...FAYETTE...FRANKLIN...JEFFERSON...
  LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION...
  MORGAN...PICKENS...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON...
  CLAY...CLEBURNE...COOSA...DALLAS...DEKALB...
  ETOWAH...GREENE...HALE...JACKSON...LOWNDES...
  MARSHALL...PERRY...SHELBY...ST. CLAIR...SUMTER...
  TALLADEGA...
Special weather statement, Feb 16, 4:47 PM CST, 1 hour 51 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
447 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
  CULLMAN...DEKALB...ETOWAH...FAYETTE...FRANKLIN...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARION...MARSHALL...MORGAN...PICKENS...
  SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...CHILTON...CLAY...COOSA...DALLAS...
  GREENE...HALE...LOWNDES...PERRY...SUMTER...
Special weather statement, Feb 16, 5:27 PM CST, 1 hour 11 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
527 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLAY...
  CLEBURNE...CULLMAN...DEKALB...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...JACKSON...JEFFERSON...
  LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION...
  MARSHALL...MORGAN...PICKENS...SHELBY...ST. CLAIR...
  SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...CHILTON...COOSA...DALLAS...LOWNDES...
  PERRY...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:24 PM CSTSevere Thunderstorm WarningBMXDallas36 min
Feb 16, 7:02 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.